Alert archive / North Dakota / River Flood Warnings in 2011

River Flood Warning 44, NWS Bismarck, ND

May 21, 2011Mercer County, North Dakota

NWS Bismarck, ND issued this river flood warning at May 21, 2011, 9:07 PM CDT for Mercer County, North Dakota. It took effect at May 22, 2011, 4:23 AM CDT. It was in force for 35 hr.

The area

The counties it named.

The facts

Issued
May 21, 2011, 9:07 PM CDT (02:07 UTC)
In effect from
May 22, 2011, 4:23 AM CDT
Expired
May 23, 2011, 3:08 PM CDT
In force
35 hr
Issued by
NWS Bismarck, ND
Flood severity
Minor

County Mercer County, ND

The radar

The Bismarck radar (KBIS), 101 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Spring Creek (ND) at Zap (ZAPN8). The gauge peaked at 11.80 ft at May 22, 2011, 5:00 AM CDT.

actionminormoderate5101505/2205/2305/24
Action stage
12 ft
Minor stage
14 ft
Moderate stage
18 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06340000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

842 
WGUS43 KBIS 220207
FLWBIS
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
907 PM CDT SAT MAY 21 2011

...THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN NORTH DAKOTA... 

  SPRING CREEK AT ZAP AFFECTING MERCER COUNTY
FOR THE KNIFE RIVER BASIN INCLUDING ZAP...MINOR FLOODING IS FORECAST.

.TWO TO THREE INCHES OF RAIN HAS FALLEN ACROSS MUCH OF THE SPRING 
CREEK BASIN SINCE FRIDAY. RUNOFF FROM THIS RAINFALL IS FORECAST TO 
CAUSE THE SPRING CREEK AT ZAP TO RISE ABOVE MINOR FLOOD STAGE OF 14.0 
FEET BY LATE SATURDAY NIGHT...AND CONTINUE TO RISE TO NEAR 16.0 FEET BY 
SUNDAY AFTERNOON.

NDC057-230207-
/O.NEW.KBIS.FL.W.0044.110522T0923Z-110523T2008Z/
/ZAPN8.1.ER.110522T0923Z.110522T1800Z.110523T0808Z.NO/
907 PM CDT SAT MAY 21 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A 

* FLOOD WARNING FOR 
  THE SPRING CREEK AT ZAP
* FROM EARLY TOMORROW UNTIL MONDAY MORNING
* AT 04PM SATURDAY THE STAGE WAS...7.6 FEET 
* MINOR FLOODING IS FORECAST 
* FLOOD STAGE IS 14.0 FEET 
* FORECAST TO RISE ABOVE FLOOD STAGE BY EARLY TOMORROW AND CONTINUE 
  TO RISE TO NEAR 16.0 FEET BY TOMORROW EARLY AFTERNOON. THE RIVER 
  WILL FALL BELOW FLOOD STAGE BY MONDAY MORNING.
* IMPACT...AT 14.0 FEET...RIGHT BANK OVERFLOWS-WEST END OF ZAP BEGINS 
  TO FLOOD. CROP LANDAND COUNTY ROADS FLOOD ALONG CREEK AS WELL.

&&

             FLD  OBSERVED       FORECASTS (7PM)
LOCATION     STG  STG DAY/TIME   SUN    MON    TUE    WED    THU

KNIFE RIVER BASIN
 ZAP          14  7.6 SAT 4 PM   15.7   11.2    8.9    7.3    6.3

$$
AYD
1 follow-up statement
279 
WGUS83 KBIS 221808
FLSBIS
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
108 PM CDT SUN MAY 22 2011

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN NORTH 
DAKOTA...
 
  SPRING CREEK AT ZAP AFFECTING MERCER COUNTY
FOR THE KNIFE RIVER BASIN INCLUDING ZAP...RIVER LEVELS ARE FORECAST TO 
DECREASE.

.THE KNIFE RIVER INCLUDING ZAP IS NO LONGER FORECAST TO RISE ABOVE FLOOD 
STAGE THIS WEEK. THE RIVER IS EXPECTED TO FALL THROUGHOUT THE WEEK.	

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...DO NOT DRIVE INTO AREAS WHERE WATER TOPS THE 
ROADWAY. TURN AROUND...DON'T DROWN. AVOID DRIVING ON FLOODED ROADS. 

A FOLLOW-UP PRODUCT WILL BE ISSUED.

&&

NDC057-221838-
/O.CAN.KBIS.FL.W.0044.000000T0000Z-110523T2008Z/
/ZAPN8.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
108 PM CDT SUN MAY 22 2011

THE FLOOD WARNING IS CANCELLED FOR
  THE SPRING CREEK AT ZAP.
* AT  8:30 AM SUNDAY THE STAGE WAS 11.2 FEET. 
* FLOOD STAGE IS 14.0 FEET. 
* FORECAST...THE RIVER WILL CREST WELL BELOW FLOOD STAGE THIS EVENING.	

&&

             FLD  OBSERVED       FORECASTS (7AM)
LOCATION     STG  STG DAY/TIME   MON    TUE    WED    THU    FRI

KNIFE RIVER BASIN
 ZAP          14 11.2 SUN 8 AM   10.2    8.4    6.9    6.0    5.7

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this river flood warning went out at May 21, 7:17 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, May 21, 7:17 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
717 PM CDT SAT MAY 21 2011

.UPDATE...
UPDATE MAINLY FOR FIRST PERIOD POPS/WEATHER.

&&

.DISCUSSION...
UPDATED POPS FOR CURRENT TRENDS...HIGHEST FAR NORTH THIS
EVENING...THEN FAR NORTH AND FAR WEST AFTER MIDNIGHT AS MORE
MOISTURE WRAPS BACK TO THE WEST OF THE UPPER LOW. SCATTERED STORMS
ARE MOVING INTO THE SOUTHEAST COUNTIES THIS EVENING IN AN AREA OF
ENHANCED INSTABILITY. WITH WEAK SHEAR PROFILES...NOT EXPECTING
MORE THAN PULSE TYPE STORMS. MAY HAVE SOME ISOLATED HAIL...BUT
VERTICAL STRUCTURE SHOULD PRECLUDE ANY WIDESPREAD QUARTER SIZE
HAIL AND GREATER.

&&

.AVIATION...
COVERAGE OF SHOWERS AND THUNDERSTORMS IS RATHER SPOTTY EARLY THIS
EVENING...BUT EXPECTED TO INCREASE OVERNIGHT AT KMOT/KISN WITH
MVFR TO IFR CIGS/VSBYS. WITH DAYTIME HEATING SUNDAY...SHOWERS AND
STORMS WILL BECOME WIDESPREAD AT OTHER TAF SITES SO HAVE OPTED FOR
PREVAILING SHRA/TSRA GROUPS FROM LATE MORNING ON.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...KINNEY
Hazardous weather outlook, May 21, 4:22 AM CDT, 16 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
422 AM CDT SAT MAY 21 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-220930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
422 AM CDT SAT MAY 21 2011 /322 AM MDT SAT MAY 21 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

FLOOD WARNINGS...ADVISORIES AND WATCHES ARE IN EFFECT ACROSS THE
COUNTY FORECAST AREA. SEE WWW.WEATHER.GOV/BIS FOR DETAILS.
ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. NO SEVERE
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FLOOD WARNINGS AND ADVISORIES CONTINUE SUNDAY. ISOLATED
THUNDERSTORMS ARE EXPECTED THROUGH SUNDAY...BUT NO SEVERE STORMS
ARE ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED FOR REPORTS OF RAINFALL AND FLOODING.

NH

In the hours before

Special weather statement, May 21, 8:03 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
803 PM CDT SAT MAY 21 2011

NDZ048-051-220130-
DICKEY-LA MOURE-
803 PM CDT SAT MAY 21 2011

...SPECIAL WEATHER STATEMENT...

AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL DICKEY COUNTY...MOVING
NORTHWEST AT 15 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...AND BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  BERLIN BY 830 PM CDT.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

KINNEY
Local storm report, May 21, 8:33 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
833 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             EDGELEY                 46.36N 98.72W
05/21/2011  E0.75 INCH       LAMOURE            ND   EMERGENCY MNGR

            LARGEST HAIL STONES LESS THAN A PENNY...CURRENTLY HEAVY
            RAIN.

&&

RK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 11:03 PM CDTAreal Flood AdvisoryBISMcHenry6 hr
May 22, 10:57 AM CDTRiver Flood WarningBISBowman, Slope64 hr
May 22, 2:13 PM CDTAreal Flood AdvisoryBISGrant, Morton, Stark24 hr

Nearby

River Flood Warnings in North Dakota, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.